Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

August 15, 2020Ness County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 15, 2020, 12:21 AM CDT for Ness County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2020, 12:21 AM CDT (05:21 UTC)
Expired
Aug 15, 2020, 12:45 AM CDT
In force
24 min
Issued by
NWS Dodge City, KS

County Ness County, KS

The radar

The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3227 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

202 
WWUS83 KDDC 150521
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1221 AM CDT Sat Aug 15 2020
 
KSZ045-150545-
Ness KS-
1221 AM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS COUNTY UNTIL
1245 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brownell, moving southwest at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Brownell.

LAT...LON 3868 9982 3861 9965 3848 9967 3850 10001
TIME...MOT...LOC 0521Z 038DEG 19KT 3861 9980 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 14, 11:58 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 14, 11:58 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1158 PM CDT Fri Aug 14 2020

...Updated aviation discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 324 PM CDT Fri Aug 14 2020

A few storms are expected to form along a dryline across far
western Kansas and a frontal boundary currently sliding into
northwest Kansas this evening. The strongest storms will be
capable of producing hail up to golf balls and winds around 60
mph. The storms across far western Kansas are expected to
dissipate after sunset with a few storms along the frontal
boundary hanging around as the night progresses. Otherwise expect
an increase in cloudiness with southeast winds ahead of the front.
This frontal boundary will then slide south cross the CWA by
tomorrow morning shifting winds to the east to northeast. Another
weak disturbance will move around the northern periphery of the
upper level high tomorrow allowing for showers and thunderstorms
to develop once again. However, it doesn't appear the storms will
be severe given the position of the surface front farther south
into the Oklahoma and Texas Panhandles. As for temperatures, lows
tonight are progged to dip into the 60s with highs tomorrow only
reaching into the 80s tomorrow afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 324 PM CDT Fri Aug 14 2020

The upper level ridge will continue to strengthen over the western
United States during the long term with northwest flow over the
Central High Plains. This pattern will keep temperatures a little
cooler than normal with opportunities for showers and
thunderstorms through the early part of next week. Western Kansas
then looks to dry out as we head into the middle part of next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1158 PM CDT Fri Aug 14 2020

Thunderstorms in the Hays vicinity should be moving out and/or
dissipating at the beginning of this TAF period. A weak cold front
will move south across central and southwest Kansas through the
overnight hours. Some additional showers and thunderstorms could
occur along the front but convective trends should diminish
through the late night hours. Some fog could develop near and
north of Garden City before sunrise. The remainder of the period
should be fairly quiet until after 00z Sunday when potential for
scattered thunderstorms will increase as a convective system
develops and moves into the area from the northwest. There is
still some uncertainty to the location and coverage of storms so
have left the TAFs dry for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  86  63  85 /  20  20  40  30
GCK  64  85  62  86 /  30  30  40  20
EHA  66  90  64  91 /  30  30  30  30
LBL  66  90  64  89 /  30  20  30  20
HYS  64  84  61  84 /  30  20  30  20
P28  70  88  64  84 /  10  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Gerard
Hazardous weather outlook, Aug 14, 4:52 AM CDT, 19 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
452 AM CDT Fri Aug 14 2020

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front will move into central and southwest Kansas late this
afternoon with scattered thunderstorms possible along the front.
The chances for storms may be across central Kansas from Wakeeney
and Hays through Larned, and in far southwest Kansas from Syracuse
through Elkhart and Hugoton. A few of the storms could become
severe with quarter to golf ball size hail and 60 mph wind gusts.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There will be a chance for showers and thunderstorms developing on
Saturday into Saturday evening. These storms are not expected to
be severe.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening
for hail and/or high wind reports.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Aug 14, 8:17 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             12 NNW ELKHART          37.15N 102.01W
08/14/2020  E1.50 INCH       MORTON             KS   PUBLIC

&&

GT
Special weather statement, Aug 14, 10:01 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT Fri Aug 14 2020

KSZ031-150330-
Ellis KS-
1001 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND SOUTHWESTERN
ELLIS COUNTIES UNTIL 1030 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antonino, moving southeast at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Schoenchen, Pfeifer, Yocemento and Antonino.

LAT...LON 3870 9915 3870 9949 3889 9960 3890 9959
      3894 9945
TIME...MOT...LOC 0300Z 310DEG 24KT 3883 9945

TATRO
Special weather statement, Aug 14, 10:29 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1029 PM CDT Fri Aug 14 2020

KSZ031-046-150415-
Rush KS-Ellis KS-
1029 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTHERN
RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 1115 PM CDT...

At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Antonino, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Schoenchen, Liebenthal, Pfeifer and Antonino.

LAT...LON 3867 9907 3864 9953 3884 9960 3888 9959
      3889 9943
TIME...MOT...LOC 0329Z 314DEG 19KT 3877 9942

TATRO
Local storm report, Aug 14, 11:48 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             1 NNW HAYS              38.89N 99.33W
08/14/2020  E0.88 INCH       ELLIS              KS   PUBLIC

&&

MLG
Special weather statement, Aug 15, 12:09 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1209 AM CDT Sat Aug 15 2020

KSZ030-045-150545-
Trego KS-Ness KS-
1209 AM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NESS AND
SOUTHWESTERN TREGO COUNTIES UNTIL 1245 AM CDT...

At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ransom, moving southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ransom.

LAT...LON 3870 9980 3859 9991 3870 10022 3870 10015
      3878 10015 3883 10010
TIME...MOT...LOC 0508Z 046DEG 7KT 3872 9995

TATRO
Special weather statement, Aug 15, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1221 AM CDT Sat Aug 15 2020

KSZ045-150545-
Ness KS-
1221 AM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS COUNTY UNTIL
1245 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brownell, moving southwest at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Brownell.

LAT...LON 3868 9982 3861 9965 3848 9967 3850 10001
TIME...MOT...LOC 0521Z 038DEG 19KT 3861 9980

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:17 PM CDTSpecial Weather StatementDDCGray28 min
Aug 14, 7:42 PM CDTSevere Thunderstorm WarningDDCMorton33 min
Aug 14, 8:05 PM CDTSpecial Weather StatementDDCStevens25 min
Aug 14, 10:01 PM CDTSpecial Weather StatementDDCEllis29 min
Aug 14, 10:29 PM CDTSpecial Weather StatementDDCEllis46 min
Aug 14, 10:37 PM CDTSevere Thunderstorm WarningDDCEllis, Rush53 min
Aug 14, 11:08 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego52 min
Aug 14, 11:51 PM CDTSevere Thunderstorm WarningDDCNess39 min
Aug 15, 12:09 AM CDTSpecial Weather StatementDDCTrego36 min
Aug 15, 12:36 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego39 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.